Nebraska, 2008

Hail in Nebraska, June 25, 2008

June 25, 2008 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms with hail developed over the eastern Panhandle and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms with hail developed over the eastern Panhandle and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 25, 6:52 PM MST, 23 minutes earlier.

Area forecast discussion, Jun 25, 6:52 PM MST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT WED JUN 25 2008

.UPDATE...

SEVERAL BOUNDARIES OBSERVED IN SFC AND RADAR IMAGERY ARE ACTING TO
FOCUS THUNDERSTORM DEVELOPMENT THIS EVENING. ONE BOUNDARY EXTENDS
ACROSS THE NORTHERN HALF OF THE CWA...WITH A CLUSTER OF STORMS
MOVING EAST INTO SHERIDAN COUNTY. AS A 30-40 KT SOUTHERLY LLJ
STRENGTHENS DURING THE NIGHT...UPWARD VERTICAL MOTION...MOISTURE
TRANSPORT...AND INSTABILITY WILL BECOME FOCUSED ALONG/NORTH OF THE
PREVIOUSLY MENTIONED BOUNDARY. THIS WILL FAVOR INTENSIFICATION OF
SHERIDAN COUNTY STORMS /AS WELL AS ACTIVITY IN SOUTHWEST SD/ INTO A
SEVERE MCS THAT IS EXPECTED TO MOVE EAST/SOUTHEAST /PER CORFIDI
VECTORS/ ACROSS NORTHERN NEBRASKA. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 09Z FOR THE NORTHERN HALF OF THE CWA.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT WED JUN 25 2008/

DISCUSSION...
WATER VAPOR IMAGERY SHOWING NEXT WAVE MOVING OVER WY/CO ROCKIES WITH
CONVECTION BLOSSOMING ACROSS THE HIGHER TERRAIN THE PAST HOUR OR SO.
PERSISTANT AREA OF ACCAS HAS BEEN FLOATING ACROSS SOUTHWEST/SOUTH
CENTRAL NEBRASKA THOUGH MUCH OF DAY...ALONG AND NEAR A SFC BOUNDARY
LOCATED FROM NEAR OGA BACK INTO ECNTRAL NEB. DEW POINTS HAVE BEEN
POOLING ALONG AND JUST SOUTH OF THE FRONT IN THE PLATTE VALLEY AND
IS SERVING FOR STRONGER LLVL INSTABILITY AXIS AND EXPECT CONVECTIN
TO BECOME MORE SFC BASED IN NEXT FEW HOURS. MAIN SFC LOW LOOKS TO BE
OVER SE COLORADO WITH INVERTED TROF/DRYLINE UP INTO NW KS AND THIS
IS WHERE CONVECTIN IS GETTING ROOTED ATTM. MAIN CONCERN FOR OUR CWA
WILL BE THE TRANSLATION OF CONVECTION TO THE WEST INTO PANHANDLE AND
WESTERN NEB THROUGH THE EVENING...AND THE FORMATION OF STORMS ALONG
THE SFC BOUNDARY ACROSS SANDHILLS/SOUTHWEST. AS FOR SEVERE
SOUNDINGS/SVR PARAMETERS STILL LEAN TOWARD MAINLY A HAIL
THREAT...HOWEVER WTIH SFC BOUNDARY ACROSS CENTRAL CWA WOULD HAVE TO
BE SOMEWHAT CONCERNED ABOUT ISOLATED TOR POTENTIAL ESPECIALLY WHERE
WINDS ARE BACKING NEAR THE HIGHWAY 2 CORRIDOR. WATER VAPOR SHOWING
NORTHERN EXTENT OF WAVE MOVING OVER N.WYOMING AND NAM HAS BEEN
CONSISTENT FIRING MCS ACROSS WESTERN S.DAKOTA THIS EVENING. AS LOW
LEVEL JET INCREASES TONIGHT...CORFIDI VECT VEER MORE TO THE SOUTH
AND EXPECT THIS COMPLEX TO MOVE ACROSS NORTHERN CWA DURING THE EARLY
MORNING HOURS. NEWEST NAM IS ALSO INDICATING SMALLER COMPLEX
DROPPING ACROSS SOUTHWEST NEB LATE THIS EVENING. THE MAIN CONCERN
WITH THIS SCENARIO IS HIGH RUNNING CREEKS ACROSS FRONTIER COUNTY
WHICH ARE RECEDING. ANY ADDITIONAL HEAVY RAIN THREAT COULD CAUSE
SOME TROUBLE AS NEAR SATURATED CONDITIONS MOST LIKELY EXIST ACROSS
THIS PORTION OF CWA. GOES DERIVED PRODUCTS SHOW THE MAIN PLUME JUST
EAST OF CWA...SO LACK OF CONFIDENCE IN QPF HAS LED ME NOT TO ISSUE
HYDRO WATCH ATTM. DO LIKE NAM SOLN FOR THURSDAY WITH MCS MOST LIKELY
PUSHING BOUNDARY BACK INTO CWA WHICH WILL SERVE FOR FOCUS AGAIN
THURSDAY AFTERNOON. SHEAR PROFILES AND INSTABILITY LOOKS QUITE A BIT
MORE IMPRESSIVE ACROSS NORTHERN CWA AND ANOTHER BUSY NIGHT LOOKS
LIKELY. SECONDARY CONCERN WILL BE TEMPERATURES. EASTERLY FLOW NORTH
OF BOUNDARY SHOULD LIMIT TEMPS SOMEWHAT...BUT STRONG THERMAL RIDGE
LOOKS TO BE SETTING UP ACROSS SOUTHERN CWA AHEAD OF FRONT DROPPING
IN FROM NW HIGH PLAINS. GUIDANCE IS IN TRIPLE DIGITS AND WITH 90S
STRUGGLING ACROSS MUCH OF CWA THIS YEAR WENT TOWARD THE COOLER MAV
GUIDANCE...BUT FAR SW TEMPS COULD EASILY GET INTO UPPER 90S WITH NEW
RUNS TRENING TO MORE OF A WESTERLY LLVL FLOW. THIS WILL NEED TO BE
ANALYZED TOMORROW MORNING AFTER CONVECTION TRENDS/SFC BOUNDARY HAS
BEEN BETTER HANDLED. MUCH STRONGER SYSTEM DROPS THROUGH NORTHERN
PLAINS TOMORRW NIGHT INTO FRIDAY AS PIECE OF HIGH LATTITUDE VORTEX
COMBINES WITH WESTERN WAVE. MODELS IN FAIR AGREEMENT WITH MOVING
THIS LOW OVER GREAT LAKES AND CARVING DEEP TROF OVER EASTERN CONUS
AND ALLOWING WESTERN RIDGE TO BUILD. AIRMASS ROTATING AROUND EASTERN
VORTEX AND DROPPING INTO PLAINS ON NORTHERLY FLOW LOOKS DRIER AND
COOLER AND SOME BREAK IN ACTION LOOKS TO TAKE PLACE LATE WEEK INTO
THE WEEKEND. THE STRONGER NW FLOW LOOKS TO BE JUST EAST OF MO VALLEY
SO KEPT QUIET WX IN PLACE FOR NOW. WHEN RIDGE BEGINS TO BREAK DOWN
BY TUESDAY INTO MIDWEEK...MORE ACTIVE AND WARMER CONDITIONS SHOULD
RETURN.

AVIATION...
AVIATION FORECAST CENTERED ON CONVECTION THIS AFTERNOON AND TONIGHT
ALONG THE FRONT.  MODEL FORECASTS AND LATEST SURFACE ANALYSIS SHOW
BEST CHANCE OF CONVECTION THIS AFTERNOON JUST EAST AND SOUTH OF
NORTH PLATTE.  KEPT THUNDERSTORMS OUT OF KVTN TILL 2Z OR AFTER...
TONIGHT AS A SHORT WAVE APPROACHES FROM THE WEST.  THUNDERSTORMS
ADDED EARLIER TO KLBF NEAR THE FRONT WITH A SECONDARY CHANCE AGAIN
LATE TONIGHT.  OTHERWISE VFR CONDITIONS EXPECTED OVER THE AREA THE
NEXT 24 HOURS. FOG NEAR KLBF POSSIBLE BUT NOT EXPECTED ATTM AROUND
10Z/26.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 4 AM CDT /3 AM MDT/ THURSDAY FOR
NEZ004>010-023>029-094.

&&

GARNER/13/HIRSCH
Hazardous weather outlook, Jun 25, 3:58 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT WED JUN 25 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-262300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
558 PM CDT WED JUN 25 2008 /458 PM MDT WED JUN 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
SEVERAL BOUNDARIES RESIDING ACROSS THE AREA THIS EVENING WILL SET
THE STAGE FOR ANOTHER CHANCE OF SEVERE WEATHER TONIGHT. THE
FIRST BOUNDARY...A WARM FRONT ACROSS SOUTHERN AND SOUTHWEST
NEBRASKA...INTO THE SOUTHERN PANHANDLE...HAS ALLOWED LOW LEVEL
MOISTURE TO INCREASE ALONG AND NORTH OF IT. THIS
MOISTURE...COMBINED WITH RELATIVELY COOL TEMPERATURES ALOFT...HAS
CREATED AN UNSTABLE ATMOSPHERE ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA. AN UPPER LEVEL DISTURBANCE WILL THEN MOVE ACROSS
THIS SAME AREA TONIGHT...LIKELY CREATING THUNDERSTORM DEVELOPMENT
THIS EVENING AND OVERNIGHT. ANOTHER BOUNDARY...LOCATED ACROSS
NORTHERN NEBRASKA...COULD ALSO BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA. IN ADDITION...VERY HEAVY RAINFALL ACROSS THE
SOUTHERN HALF OF NEBRASKA IS POSSIBLE. THERE IS AN ISOLATED CHANCE FOR
TORNADOES TO DEVELOP NEAR ONE OF THE RESIDING BOUNDARIES AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR SEVERE WEATHER WILL REMAIN ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA AGAIN THURSDAY AS THE
AFOREMENTIONED WARM FRONTAL BOUNDARY SHIFTS NORTHWARD. LOW LEVEL
MOISTURE WILL REMAIN HIGH ALONG AND NORTH OF THE FRONT AND WILL
ASSIST IN MAKING A VERY UNSTABLE ATMOSPHERE BY THURSDAY AFTERNOON.
ANOTHER UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE FRONT AND
UNSTABLE ATMOSPHERE TO PRODUCE THUNDERSTORMS BY LATE IN THE
AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE POSSIBLE...MAINLY ALONG AND NORTH OF INTERSTATE 80 FROM
OGALLALA TO BRADY. ISOLATED TORNADOES WILL ALSO BE POSSIBLE
FROM LATE THURSDAY AFTERNOON INTO THE EVENING. OTHER THUNDERSTORMS
WILL DEVELOP THROUGH THE EVENING AS WELL.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY EARLY
IN THE DAY...SERVING TO LESSEN THUNDERSTORM DEVELOPMENT INTO
SATURDAY AND SUNDAY. CHANCES FOR THUNDERSTORMS WILL THEN INCREASE
TOWARD THE FIRST OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. IN
ADDITION...REPORTS OF HEAVY RAINFALL WILL ALSO BE NEEDED THROUGH
THE NIGHT...INCLUDING REPORTS OF FLOODING SHOULD THE HEAVY
RAINFALL MATERIALIZE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The North Platte radar (KLNX), 161 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
June 25, 7:15 PM MST
Where
Sheridan County, 22.13 mi N of Lakeside
Measured
0.88 in hail
Reported by
Public
Coordinates
42.390, -102.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105715.